Alert archive / Texas / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Brownsville, TX

August 24, 2017Brooks County, Kenedy County, Texas

NWS Brownsville, TX issued this flash flood watch at Aug 24, 2017, 5:34 AM CDT for Brooks County, Kenedy County, Texas. It took effect at Aug 25, 2017, 4:00 AM CDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2017, 5:34 AM CDT (10:34 UTC)
In effect from
Aug 25, 2017, 4:00 AM CDT
Expired
Aug 26, 2017, 3:27 AM CDT
In force
23 hr
Issued by
NWS Brownsville, TX
Flood severity
None

Counties Brooks County, TX, Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 98 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WGUS64 KBRO 241034
FFABRO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Brownsville TX
534 AM CDT Thu Aug 24 2017

...Flash Flood Watch in Effect for Portions of the Northern 
Ranchlands...

.Heavy rainfall associated with Harvey is expected across portions
of the northern ranchlands. Training of rain bands may pose a
flash flood threat and a Flash Flood Watch is in effect from late
tonight through Saturday evening.

TXZ250-251-241845-
/O.NEW.KBRO.FF.A.0002.170825T0900Z-170827T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brooks-Kenedy-
Including the cities of Falfurrias and Sarita
534 AM CDT Thu Aug 24 2017

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
EVENING...

The National Weather Service in Brownsville has issued a

* Flash Flood Watch for a portion of Deep South Texas, including 
  the following areas, Brooks and Kenedy. 

* From late tonight through Saturday evening

* Training bands from Harvey will produce periods of heavy
  rainfall across the area. Rainfall amounts of 3 to 5 inches will
  be common.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
7 follow-up statements
123 
WGUS64 KBRO 241655 AAA
FFABRO

Flood Watch...UPDATED
National Weather Service Brownsville TX
1155 AM CDT Thu Aug 24 2017

...Flash Flood Watch Remains in Effect...

.Scattered to numerous showers and thunderstorms in association
with organizing Hurricane Harvey are forecast to affect the 
northern ranchlands as the tropical system approaches the Texas 
coastline. These showers and thunderstorms are expected to produce
heavy rainfall, resulting in a threat of flooding for Brooks and 
Kenedy Counties. 

TXZ250-251-250100-
/O.CON.KBRO.FF.A.0002.170825T0900Z-170827T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brooks-Kenedy-
Including the cities of Falfurrias and Sarita
1155 AM CDT Thu Aug 24 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY EVENING...

The Flash Flood Watch continues for

* A portion of Deep South Texas, including the following areas, 
  Brooks and Kenedy. 

* From late tonight through Saturday evening.

* Training bands of showers and thunderstorms from Harvey will
  produce periods of heavy rainfall across the area. Rainfall
  amounts of 5 to 7 inches with locally higher amounts exceeding 8
  to 10 inches are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
671 
WGUS64 KBRO 250056 AAA
FFABRO

Flood Watch...UPDATED
National Weather Service Brownsville TX
756 PM CDT Thu Aug 24 2017

...Flash Flood Watch Remains in Effect...

.Scattered to numerous showers and thunderstorms in association
with organizing Hurricane Harvey are forecast to affect the
northern ranchlands as the tropical system approaches the Texas
coastline. These showers and thunderstorms are expected to
produce heavy rainfall, resulting in a threat of flooding for
Brooks and Kenedy Counties.

TXZ250-251-250900-
/O.CON.KBRO.FF.A.0002.170825T0900Z-170827T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brooks-Kenedy-
Including the cities of Falfurrias and Sarita
756 PM CDT Thu Aug 24 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 AM CDT FRIDAY
THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* A portion of Deep South Texas, including the following areas, 
  Brooks and Kenedy. 

* From 4 AM CDT Friday through Saturday evening

* Training bands of showers and thunderstorms from Harvey will
  produce periods of heavy rainfall across the area. Rainfall
  amounts of 5 to 7 inches with locally higher amounts exceeding 8
  to 10 inches are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
884 
WGUS64 KBRO 250620
FFABRO

Flood Watch
National Weather Service Brownsville TX
120 AM CDT Fri Aug 25 2017

...Flash Flood Watch Remains in Effect...

.Showers and thunderstorms associated with Hurricane Harvey will 
affect the northern ranchlands. These showers and thunderstorms 
will produce heavy rainfall, resulting in a threat of flooding 
for Brooks and Kenedy Counties.

TXZ250-251-251530-
/O.CON.KBRO.FF.A.0002.170825T0900Z-170827T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brooks-Kenedy-
Including the cities of Falfurrias and Sarita
120 AM CDT Fri Aug 25 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 AM CDT EARLY THIS
MORNING THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* Brooks and Kenedy Counties.

* From 4 AM CDT early this morning through Saturday evening

* Training bands of showers and thunderstorms from Harvey will
  produce periods of heavy rainfall across the area. Rainfall
  amounts of 3 to 6 inches will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
595 
WGUS64 KBRO 251602 AAA
FFABRO

Flood Watch...UPDATED
National Weather Service Brownsville TX
1102 AM CDT Fri Aug 25 2017

...Flash Flood Watch Continues for Ranchland Portion...

.Moderate to heavy rainfall is lashing the coastal portion of 
Deep South Texas and the Rio Grande Valley in association with 
Hurricane Harvey. A Flash Flood Watch remains in effect for 
all of Kenedy and Brooks Counties. 

TXZ250-251-260100-
/O.CON.KBRO.FF.A.0002.000000T0000Z-170827T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brooks-Kenedy-
Including the cities of Falfurrias and Sarita
1102 AM CDT Fri Aug 25 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* A portion of Deep South Texas, including the following areas, 
  Brooks and Kenedy. 

* Through Saturday evening

* Persistent bands of moderate to heavy showers and thunderstorms
  from Hurricane Harvey will produce locally heavy rainfall 
  within the Watch area. Rainfall amounts of 5 to 7 inches will be
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
257 
WGUS64 KBRO 252246 AAA
FFABRO

Flood Watch...UPDATED
National Weather Service Brownsville TX
546 PM CDT Fri Aug 25 2017

...Flash Flood Watch Continues for Ranchland Portion...

.Moderate to heavy rainfall is lashing the northeast coastal 
portion of Deep South Texas and the Rio Grande Valley in 
association with Hurricane Harvey. A Flash Flood Watch remains 
in effect for all of Kenedy and Brooks Counties.

TXZ250-251-260700-
/O.CON.KBRO.FF.A.0002.000000T0000Z-170827T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brooks-Kenedy-
Including the cities of Falfurrias and Sarita
546 PM CDT Fri Aug 25 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* A portion of Deep South Texas, including the following areas, 
  Brooks and Kenedy. 

* Through Saturday evening

* Persistent bands of moderate to heavy showers and thunderstorms
  from Hurricane Harvey will produce locally heavy rainfall within
  the Watch area. Rainfall amounts of 3 to 5 inches will be
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
687 
WGUS64 KBRO 260225
FFABRO

Flood Watch
National Weather Service Brownsville TX
925 PM CDT Fri Aug 25 2017

...Flash Flood Watch Continues...

.Rainfall has been limited except along the northeast coast of 
Kenedy County. Nonetheless, Harvey remains a threat and a flash 
flood watch remains in effect for Kenedy and Brooks Counties.

TXZ250-251-260900-
/O.CON.KBRO.FF.A.0002.000000T0000Z-170827T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brooks-Kenedy-
Including the cities of Falfurrias and Sarita
925 PM CDT Fri Aug 25 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* Brooks and Kenedy Counties

* Through Saturday evening

* Bands of moderate to heavy showers and thunderstorms from
  Hurricane Harvey may produce locally heavy rainfall within the
  watch area. Rainfall amounts of 1 to 3 inches will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
656 
WGUS64 KBRO 260827
FFABRO

Flood Watch
National Weather Service Brownsville TX
327 AM CDT Sat Aug 26 2017

...Excessive rain threat has decreased...

.Observed rainfall to this point and current model output suggest
that rain amounts will be less than sufficient to exceed flash
flood guidance. Therefore, the flash flood watch for Brooks and 
Kenedy Counties are now cancelled.

TXZ250-251-260930-
/O.CAN.KBRO.FF.A.0002.000000T0000Z-170827T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brooks-Kenedy-
Including the cities of Falfurrias and Sarita
327 AM CDT Sat Aug 26 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Brooks and Kenedy Counties has been 
cancelled.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 24, 5:34 AM CDT, 0 minutes earlier.

Area forecast discussion, Aug 24, 5:34 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
534 AM CDT Thu Aug 24 2017

.SHORT TERM (Today through Friday): The main concern for the
short term remains recently upgraded Tropical Storm Harvey.
Harvey continues its northwest to north-northwest track toward
the lower to middle Texas coast and has increased in forward
momentum over the last few hours. Recent obs from hurricane hunter
flights indicate that the storm is becoming better organized and
the central pressure is falling. Harvey is forecast to develop
into a hurricane and make landfall north of Baffin Bay late Friday
into early Saturday.

A Hurricane Warning has been issued for Kenedy County. A
Hurricane Watch has been issued for coastal Willacy and coastal
Cameron counties, and a Tropical Storm Warning has been issued for
Cameron, Willacy, and Brooks counties.

A Storm Surge Warning is in effect for coastal Willacy and
coastal Kenedy counties with peak storm surge inundation potential
of 4 to 7 feet. Further south, a Storm Surge Watch is in place
for coastal Cameron county with peak storm surge inundation
potential of 2 to 4 feet.

Rain chances begin to ramp up across the coastal waters and the
coastal counties tonight and peak on Friday. Periods of heavy
rainfall are likely. Two to three inches of rainfall will be
possible across much of the area, with locally higher amounts
possible closer to the coast, with four to six inches not out of
the question. Training of rain bands across the area could pose a
threat for flash flooding and a Flash Flood Watch has been posted
for Brooks and Kenedy counties from 4 am CDT Friday through 7 pm
CDT Saturday. The watch may need to be expanded further south by
future shifts.

SPC has placed coastal Cameron, coastal Willacy, and eastern
Kenedy counties under a marginal risk for late Friday/Friday
night as the environment becomes supportive of at least some risk
for tornadoes with convection associated with Harvey.

Temperatures today will still be on the hot side, with highs
pushing into the mid to upper 90s across much of the inland areas,
and past the century mark just across western Starr and Zapata
counties. Temperatures Friday will be tempered by cloudy skies and
rainfall, with highs only in the upper 80s to lower 90s.

.LONG TERM (Friday Night through Wednesday): Harvey is forecast
to make landfall Friday night near Corpus Christi moving
northwest. Strong winds with showers and thunderstorms will
prevail across portions of deep South Texas from Friday night
through early next week, with locally heavy rainfall and possible
flooding issues for areas near the coast and to the north. Total
rainfall accumulation of a few to several inches will be possible
for Kenedy and Brooks Counties through the weekend, with amounts
of two to four inches possible elsewhere. Slow improvement in the
weather will occur Saturday night through Monday area wide as
Harvey continues moving inland. Low temperatures will be in the
70s with high temperatures mainly in the upper 80s to lower 90s.

&&

.MARINE:
Today through Friday: At 4 am, Buoy 42020 reported east southeast
winds around 10 knots with seas of 3 feet. Marine conditions are
expected to rapidly deteriorate tonight into Friday as Tropical
Storm Harvey moves closer to the lower Texas coast. A Hurricane
Warning is in effect for the coastal waters north of Port
Mansfield and a Hurricane Watch and Tropical Storm Warning are in
effect for the coastal waters south of Port Mansfield to the
mouth of the Rio Grande. Mariners are urged to monitor this
developing weather situation through the remainder of this week.

Friday night through Monday night: Tropical Storm Harvey may make
hurricane by the time it clips the lower Texas coastal waters
Friday. Transitioning from the short term, conditions will still
be extremely hazardous Friday night, with very strong winds and
very high seas. Small craft advisory conditions will prevail
Saturday, with small craft should exercise caution conditions
thereafter. See the HLSBRO for more information.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  92  77  86  76 /  30  50  70  70
BROWNSVILLE          93  77  88  77 /  30  50  70  70
HARLINGEN            95  76  89  77 /  30  50  70  70
MCALLEN              99  77  89  77 /  30  40  60  70
RIO GRANDE CITY     100  77  94  76 /  20  30  50  60
SOUTH PADRE ISLAND   86  79  85  78 /  30  60  80  70

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Hurricane Warning for TXZ251.

     Hurricane Watch for TXZ256-257.

     Tropical Storm Warning for TXZ250-254>257.

     Flash Flood Watch from late tonight through Saturday evening for
     TXZ250-251.

GM...Hurricane Warning for GMZ135-155-175.

     Hurricane Watch for GMZ130-132-150-170.

     Tropical Storm Warning for GMZ130-132-150-170.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

58/54
Hazardous weather outlook, Aug 23, 6:46 PM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
646 PM CDT Wed Aug 23 2017

TXZ248>257-242100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
646 PM CDT Wed Aug 23 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A TROPICAL STORM WATCH IS IN EFFECT FOR THE COASTAL PORTIONS OF
CAMERON AND WILLACY COUNTIES.

A HURRICANE WATCH IS IN EFFECT FOR KENEDY COUNTY.

A STORM SURGE WATCH IS IN EFFECT FOR PADRE ISLAND NORTH OF PORT
MANSFIELD.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

THE TROPICAL STORM WATCH WILL REMAIN IN EFFECT FOR THE COASTAL
PORTIONS OF CAMERON AND WILLACY COUNTIES UNTIL 6 PM CDT FRIDAY.

THE HURRICANE WATCH WILL REMAIN IN EFFECT FOR KENEDY COUNTY UNTIL
6 PM CDT FRIDAY.

THE STORM SURGE WATCH WILL REMAIN IN EFFECT FOR PADRE ISLAND
NORTH OF PORT MANSFIELD UNTIL 6 PM CDT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-242100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
646 PM CDT Wed Aug 23 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A TROPICAL STORM WATCH IS IN EFFECT SOUTH OF PORT MANSFIELD FOR
THE LAGUNA MADRE AND GULF OF MEXICO WATERS EAST OF PADRE ISLAND
FROM 0 TO 60 NAUTICAL MILES OFFSHORE.

A HURRICANE WATCH IS IN EFFECT NORTH OF PORT MANSFIELD FOR THE
LAGUNA MADRE AND GULF OF MEXICO WATERS EAST OF PADRE ISLAND FROM
0 TO 60 NAUTICAL MILES OFFSHORE.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

THE TROPICAL STORM WATCH FOR SOUTH OF PORT MANSFIELD FOR THE
LAGUNA MADRE AND GULF OF MEXICO WATERS EAST OF PADRE ISLAND FROM
0 TO 60 NAUTICAL MILES OFFSHORE WILL REMAIN IN EFFECT UNTIL 6 PM
CDT FRIDAY.

THE HURRICANE WATCH FOR NORTH OF PORT MANSFIELD FOR THE LAGUNA
MADRE AND GULF OF MEXICO WATERS EAST OF PADRE ISLAND FROM 0 TO
60 NAUTICAL MILES OFFSHORE WILL REMAIN IN EFFECT UNTIL 6 PM CDT
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:26 AM CDTHurricane WarningBROKenedy48 hr
Aug 24, 4:26 AM CDTStorm Surge WarningBROKenedy48 hr
Aug 24, 4:26 AM CDTTropical Storm WarningBROBrooks, Cameron, Willacy48 hr

Nearby

Flash Flood Watches in Texas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.